Monday, July 17, 2017

Wide complex tachycardia at a rate of 270

Unfortunately, this case lacks some of the clinical data, but not so much that we can't learn something from it.

Case

A 50-something male called 911 for central chest pain and palpitations.
PMH: atrial flutter, hypertension, elevated cholesterol
Medications: Digoxin, ramipril, aspirin

The patient was diaphoretic and clammy.  He was hypotensive.

A prehospital rhythm strip was obtained:
A 12-lead is below

A 12-lead was obtained:
Regular Wide Complex Tachycardia
Rate 267, R-R interval 225 ms
What is it? What do you want to do?














There is a wide complex, regular tachycardia at a rate of 267.  The R-R interval is 225 ms.

1. It is regular, so it cannot be atrial fibrillation.
2. It is on the high end of rates for SVT (140-280), so SVT is unlikely.
3. It is too fast for typical ventricular tachycardia, but could be "ventricular flutter," but that is very rare.
4. AV reciprocating tachycardia (AVRT, antidromic) is possible. [WPW with antidromic rhythm: down the accessory pathway (resulting in wide QRS) and up the AV node.]  But this 50 year old has already had cardiac care and does not have a diagnosis of WPW, so that is nearly impossible.

The best clue is the history of atrial flutter and that he is at least supposed to be on Digoxin.

Thus, it is almost certainly atrial flutter with 1:1 conduction at a rate of 267 (interval 225 ms).  The R-R interval would then have to be identical to the atrial flutter interval of 225 ms.

Why is there a wide complex?

Probably because the rate is too fast for one of the conducting bundles.  This looks most like a left bundle branch block, but is not clearly LBBB.

More importantly, the patient is unstable, so electrical cardioversion should be the next step, immediately.

This is the next ECG rhythm strip (unfortunately, no 12-lead).  It seems that there was no time for any intervention by the medics.
Now the atrial (flutter) rate is 290 (not 270, as before) and there is 2:1 block
Ventricular rate is 145
R-R interval here is 414 ms, flutter interval is 207 ms (shorter than before)
The QRS is still wide.
What happened?





Paradoxically, the increased atrial rate is associated with a slower ventricular rate, and probably was the cause of the slower ventricular rate. 

A ventricular rate of 290 with 1:1 conduction results in depolarization of the AV node and ventricle every 0.207 seconds (207 milliseconds).   If the AV node takes longer than 207 ms to repolarize (refractory period greater than 207 ms), then at this atrial rate (a beat every 207 ms), only every other (every 2nd) beat can be conducted, and there will be 2:1 conduction.

For an unknown reason, the atrial rate increased and thus the ventricular rate decreased, which is very good for the patient.


Why might this have happened?

Uncertain, but if the patient became more distressed and had increased sympathetic output, then he could have an increased atrial rate.  
        However, increased sympathetic tone also increases AV conduction (makes it more "slick," or "greasy").   This could counteract the faster atrial rate and prevent the slowing of the ventricular rate.   

Why is this concept important for us?

If you see a patient with atrial flutter with 2:1 conduction and you want to convert the atrial flutter chemically with, for instance, procainamide (or any other type 1 antidysrhythmic), you could convert to 1:1 conduction. How?  Procainamide is used to convert flutter to sinus, but before conversion (or if it is ineffective), it will cause the atrial flutter rate to slow to a rate that makes 1:1 AV conduction possible.  

You will have made the situation worse.  

Therefore:

If you ever want to convert atrial flutter by giving procainamide or any other Type 1 antidysrhythmic, you MUST give an AV nodal blocker first, or you will make the patient worse.

I always use electricity to convert atrial flutter.  It is safer.


Similarly:

Any patient who is started on a Type 1 antidysrhythmic (flecainide, for example, to control symptomatic PVCs) should be started on a calcium channel blocker such as Diltiazem (or a beta blocker).  If such a patient were to go coincidentally go into atrial flutter, the flecainide would result in slow atrial flutter that could be slow enough to conduct 1:1.   Diltiazem would prevent 1:1 conduction. 

Digoxin

This patient is probably on Digoxin for the same reason.  It also slows AV conduction.  It is likely that he stopped taking it and this is one of the reasons for his decompensation.







No comments:

Post a Comment

Recommended Resources